Nebraska, 2006

Damaging Winds in Nebraska, July 21, 2006

July 21, 2006 · NWS GID · 7 events in 7 counties and zones

Thunderstorm-induced winds produced considerable damage in portions of south central Nebraska during the early morning hours. Trees took the brunt of the storm in Edgar as winds blew down limbs in most parts of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$655,000
Crop damage
$1.6 million
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorm-induced winds produced considerable damage in portions of south central Nebraska during the early morning hours. Trees took the brunt of the storm in Edgar as winds blew down limbs in most parts of town. A grain storage building lost part of its roof and downed trees damaged several garages and homes. Red Cloud also saw considerable tree damage from the early morning storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 20, 1:25 PM CST, 11 hours 35 minutes earlier.

Area forecast discussion, Jul 20, 1:25 PM CST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
225 PM CDT THU JUL 20 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.  SURFACE COOL FRONTAL
BOUNDARY HAD SHIFTED SOUTH OF OUR CWA THIS MORNING.  EAST NORTHEAST
LOW LEVEL FLOW HAD DRAWN MOISTURE INTO CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS WITH DPS RISING AS HIGH AS THE LOWER 70S.  ISOLATED
SHOWER ACTIVITY HAS PERSISTED FROM THE MORNING INTO EARLY THIS
AFTERNOON ASSOCIATED WITH LIFT AND WEAK WAVE OVER THE BAROCLINIC
ZONE.  THE ASSOCIATED CLOUD COVER HAS HELD TEMPERATURES IN THE 70S
FOR MANY LOCATIONS...WHEREAS WHERE INSOLATION IS MORE
PREVALENT...READINGS HAVE RISEN TO THE 80S AND 90S.

MAIN FOCUS FOR CONVECTIVE ACTIVITY WILL BE TONIGHT INTO FRIDAY.
UPSLOPE FLOW COMBINED WITH MID LEVEL TROUGH AND 70KT JET STREAK
EMERGING FROM THE NORTHERN ROCKIES SHLD INITIATE THUNDERSTORMS ALONG
THE HIGH PLAINS LATER THIS AFTERNOON AND EVENING.  THE THUNDERSTORM
ACTIVITY IS EXPECTED TO ORGANIZE INTO AN MCS AND MOVE EAST AND CROSS
OUR CWA LATE TONIGHT AND FRIDAY.  CLOUD COVER ACROSS THE HIGH PLAINS
HAS LIMITED THE INSTABILITY SO FAR TODAY...ALTHOUGH ACTIVITY SHOULD
BE ELEVATED BY THE TIME IT REACHES US.  EXPECT MAIN HAZARD FROM THE
STORMS WILL BE LOCALLY HEAVY RAINFALL GIVEN PROGGED STORM MOTION OF
10 TO 20 KTS AND PRECIPITABLE WATER VALUES AVERAGING AN INCH AND
THREE QUARTERS...AND STORMS WILL FEED INTO RICH THETA E AIR PRESENT
IN OUR AREA NORTH OF THE BOUNDARY.  CANNOT COMPLETELY RULE OUT A
DAMAGING WIND THREAT BUT HAIL SEEMS LESS A HAZARD GIVEN THE HIGH
FREEZING AND WET BULB ZERO HEIGHTS.  OVERALL DO EXPECT RAINFALL TO
OCCUR AND HAVE RAISED POPS INTO THE LIKELY CATEGORY.

COMPLEX SHOULD LINGER INTO THE FIRST PART OF FRIDAY AT LEAST AND
AGAIN MODELS DIFFER ON DEPARTURE OF SYSTEM...AND DIFFER ON DEGREE OF
INSOLATION LATER IN THE DAY.  WRF REMAINS CONSISTENTLY COOL WHEREAS
GFS REMAINS CONSISTENTLY WARMER...AND FEEL A COMPROMISE IS BEST
UNTIL THE EVENT UNFOLDS.  THE FORECAST DRIES FRIDAY NIGHT INTO
SATURDAY AND PATTERN TRANSITIONS TO A NORTHWEST FLOW REGIME.
SHORTWAVES ARE DIFFICULT TO TIME IN THIS PATTERN...AND MODELS DO
HINT AT ADDITIONAL PCPN CHANCES FRIDAY NIGHT INTO SATURDAY WITH
ARRIVAL OF ANOTHER JET STREAK IN THE FLOW.  ATTM...TIMING AND
PLACEMENT REMAIN INCONCLUSIVE AND ONLY PUT IN SILENT 14 POPS AND
WILL CONTINUE TO MONITOR.  TEMPERATURES RETURN TO THE MID AND UPPER
80S ON SATURDAY FOR HIGHS WHILE LOWS AVERAGE CLOSER TO 60.

.LONG TERM...12Z SUNDAY THROUGH THURSDAY.  CONCERNS DURING THIS TIME
FRAME WILL PRIMARILY FOCUS ON TEMPS ALTHOUGH SLIGHT CHANCE OF
PRECIP NOT TOTALLY OUT OF THE QUESTION.

MODELS SIMILAR IN OVERALL PATTERN OF RIDGING ONCE AGAIN ATTEMPTING
TO BUILD IN FROM THE WEST WHILE HUDSON BAY LOW REMAINS IN PLACE AND
KEEPS RIDGE FROM BUILDING INTO THE CENTRAL PLAINS LIKE IT DID DURING
THE PAST WEEK.  IF THIS PLAYS OUT...THE TEMPERATURES OVER OUR CWA
SHOULD RANGE FROM 90 TO 95 ACROSS THE NORTH...TO A FEW DEGREES
WARMER SOUTHWEST AS NOTED BY CHECKING THE 850 MB TEMPS OFF THE LAST
COUPLE OF RUNS FROM THE GFS. AS FAR AS PRECIP CHANCES...PATTERN SET
UP FOR A FEW SHORTWAVE TROUGHS TO RIDE ACROSS THE SOUTHERN END OF
THE NORTHERN JET AND GIVE US AT LEAST A SLIGHT CHANCE FOR TSTMS. MID
LEVEL CAP WILL NOT BE AS ROBUST AS LAST RIDGING EPISODE SO CANNOT
TOTALLY RULE OUT RAIN. PROBLEM IS TRYING TO TIME WHEN THE RIDGE
RUNNERS WILL MOVE THROUGH OUR AREA. DIFFICULT TO PIN DOWN AT
PRESENT SO WILL LEAVE FORECAST DRY AND LATER SHIFTS CAN ADD
POPS AS APPROPRIATE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

FAY/EWALD
Hazardous weather outlook, Jul 20, 9:55 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1055 PM CDT THU JUL 20 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1055 PM CDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED OVERNIGHT. LOCALLY HEAVY RAINFALL WILL
BE THE PRIMARY HAZARD. A FEW STORMS MAY ALSO PRODUCE WIND GUSTS OF
60 MPH OR MORE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO FRIDAY. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE IN THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Jul 20, 11:02 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1202 AM CDT FRI JUL 21 2006

NEZ060-072-210545-
DAWSON-GOSPER-
1202 AM CDT FRI JUL 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DAWSON AND GOSPER COUNTIES...

AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
WALLACE TO 7 MILES SOUTHEAST OF DICKENS TO MAYWOOD TO 14 MILES
SOUTHWEST OF STOCKVILLE TO 5 MILES EAST OF MCCOOK...AND MOVING
NORTHEAST AT 35 MPH.

* THUNDERSTORMS WILL BE NEAR...
  FARNAM BY 1240 AM CDT
  GOTHENBURG BY 1245 AM CDT

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN SOUTHWESTERN DAWSON AND WESTERN GOSPER COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE
STORMS MAINTAIN THEIR INTENSITY AND MOVE INTO THE AREA. BE READY TO
SEEK SHELTER IF SEVERE WEATHER THREATENS.

HEINLEIN
Special weather statement, Jul 20, 11:39 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1239 AM CDT FRI JUL 21 2006

NEZ072-082-210615-
FURNAS-GOSPER-
1239 AM CDT FRI JUL 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES...

AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CAMBRIDGE...OR 23 MILES EAST OF MCCOOK...
AND MOVING EAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HOLBROOK BY 1255 AM CDT
  ARAPAHOE BY 105 AM CDT

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Jul 21, 12:15 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
115 AM CDT FRI JUL 21 2006

NEZ072-073-082-083-210645-
FURNAS-GOSPER-HARLAN-PHELPS-
115 AM CDT FRI JUL 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS...GOSPER...HARLAN AND PHELPS COUNTIES...

AT 111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARAPAHOE...OR 29 MILES WEST OF HOLDREGE...
AND MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  EDISON BY 125 AM CDT
  OXFORD BY 140 AM CDT
  ATLANTA BY 145 AM CDT

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Jul 21, 12:44 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
144 AM CDT FRI JUL 21 2006

NEZ073-210715-
PHELPS-
144 AM CDT FRI JUL 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR PHELPS COUNTY...

AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF BERTRAND...OR 14 MILES WEST OF
HOLDREGE...AND MOVING EAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LOOMIS BY 155 AM CDT
  ATLANTA BY 200 AM CDT
  HOLDREGE BY 210 AM CDT
  FUNK BY 215 AM CDT

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Jul 21, 12:58 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
158 AM CDT FRI JUL 21 2006

NEZ075-076-085-086-210730-
ADAMS-CLAY-NUCKOLLS-WEBSTER-
158 AM CDT FRI JUL 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ADAMS...CLAY...NUCKOLLS AND WEBSTER COUNTIES...

AT 156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAWRENCE...OR 18 MILES SOUTHEAST OF
HASTINGS...AND MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  INLAND BY 205 AM CDT
  DEWEESE BY 210 AM CDT
  FAIRFIELD BY 215 AM CDT
  CLAY CENTER BY 220 AM CDT
  EDGAR BY 230 AM CDT

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN

The radar

The Grand Island radar (KUEX), 26 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phelps

When
July 21, 1:00 AM CST
Where
Phelps County, Holdrege
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -98.533

Thunderstorm Wind, Franklin

When
July 21, 1:30 AM CST
Where
Franklin County, Franklin
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.317, -99.733

Thunderstorm Wind, Clay

When
July 21, 1:45 AM CST
Where
Clay County, Edgar
Measured
80 kt (92 mph) estimated gust
Property damage
$500,000
Crop damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -99.967

Thunderstorm Wind, Webster

When
July 21, 2:30 AM CST
Where
Webster County, Red Cloud
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Crop damage
$250,000
Reported by
COOP STATION
Coordinates
40.250, -99.617

Thunderstorm Wind, Furnas

When
July 21, 12:30 PM CST
Where
Furnas County, 7 mi NW of Oxford
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Crop damage
$250,000
Reported by
COOP STATION
Coordinates
40.450, -99.367

Thunderstorm Wind, Dawson

When
July 21, 12:30 PM CST
Where
Dawson County, Cozad
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Crop damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
40.100, -98.950

Thunderstorm Wind, Harlan

When
July 21, 12:30 PM CST
Where
Harlan County, 1 mi E of Oxford
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
40.367, -97.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524735, 5524736, 5523835, 5523836, 5524732, 5524733, 5524734.